Home / Trigger atlas / Medications & treatments / Too much vitamin A

Supplements · Updated 2026-10-30 · Editorial review in progress

Too much vitamin A and hair loss: the dose question

Also searched as: too much vitamin a hair lossvitamin a toxicity hair lossretinol supplement hair loss

High doses of vitamin A are a recognised trigger of telogen effluvium (Australasian College of Dermatologists); retinoid hair loss is dose dependent, and the NIH advises those who are or might be pregnant not to take more than 3,000 mcg RAE (10,000 IU) of vitamin A supplements daily.

No consistent week-by-week window is published for this, so it is not on the calculator.

Read your labels

FactSource
3,000 mcg RAE (333% of the Daily Value) is a common amount in supplements[NIH]
Only preformed vitamin A (retinol, retinyl esters) counts toward the limit; a label may split it from beta-carotene[NIH]
Pregnant people are advised not to exceed 3,000 mcg RAE (10,000 IU) daily from supplements[NIH]

An extreme documented case

A man who took 500,000 IU daily for 4 months, then 100,000 IU monthly, developed diffuse scalp shedding with nail changes and severe liver damage [Cutis]. Retinoid hair loss rises with dose and duration [Cutis].

Normal vs. warning signs

Commonly normal
  • Ordinary shedding with no supplement change
Warning signs — get checked
  • Hair loss with headaches, dry skin or bone pain
  • Several products containing retinol
  • Pregnancy or trying to conceive while taking vitamin A supplements
Find a trichologist →

What may help

Related triggers

Frequently asked questions

Can too much vitamin A cause hair loss?

Yes — high-dose vitamin A is a recognised trigger of telogen effluvium.

How much vitamin A is too much?

NIH advises those who are or might be pregnant not to exceed 3,000 mcg RAE (10,000 IU) daily from supplements.

Does beta-carotene cause hair loss?

Only preformed vitamin A counts toward the limit, per NIH; beta-carotene is listed separately on labels.

Sources

  1. Australasian College of Dermatologists. Telogen effluvium
  2. NIH Office of Dietary Supplements. Vitamin A and Carotenoids — Health Professional Fact Sheet
  3. Cutis / MDedge. Culprits of Medication-Induced Telogen Effluvium, Part 1